Kentucky, 2007

Drought in Kentucky, October 1 to 31, 2007

October 1 to 31, 2007 · NWS RLX · 4 events in 4 counties and zones

A rare October heat wave, during the 1st and 2nd weeks of the month, helped peak the severity of the drought. Many small streams and ponds remained dry.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A rare October heat wave, during the 1st and 2nd weeks of the month, helped peak the severity of the drought. Many small streams and ponds remained dry. Lawrence County officials reported more 911 phone calls than usual, concerning snakes. Many of the calls involved timber rattlers. They also stated that the deer were struggling to find available water. Gatherings of deer were seen near dawn, around the limited water holes.

Much needed and widespread rain finally arrived on the 23rd and the 24th. Rain amounts of 2 to 3 inches were common. As the growing season ended and the autumn foliage peaked, drought conditions began to ease.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 30, 6:39 PM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 30, 6:39 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT SUN SEP 30 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH MONDAY NIGHT BRINGING A FEW SHOWERS
TO SOUTHEAST OHIO. ANOTHER WEAK FRONT WILL PUSH SOUTHEAST WEDNESDAY
NIGHT. HOWEVER...DRY WEATHER IS ANTICIPATED WITH THIS FEATURE.

&&

.NEAR TERM /THROUGH MONDAY/...
A WEAK COLD FRONT APPROACHES THE AREA ON MONDAY AFTERNOON AND MONDAY
NIGHT. MOISTURE IS LIMITED WITH THIS FEATURE...BUT MODELS SHOW
GOOD UPPER AIR DYNAMICS. SINCE DYNAMICS ARE GOOD AND MODELS SHOW
JUST ENOUGH MOISTURE DEPTH IN SOUTHEAST OHIO AND EXTREME
NORTHWESTERN WV...WILL INCLUDE A VERY SMALL CHANCE OF SHOWERS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SHORTWAVE TROF SHOULD BE NORTHEAST OF THE AREA AT THE BEGINNING OF
THE PERIOD...WITH A SURFACE RIDGE EXTENDING FROM OFF THE MAINE COAST
SOUTHWEST ACROSS THE WEST VIRGINIA MOUNTAINS INTO THE LOWER
MISSISSIPPI VALLEY.  AS A RESULT...EXPECT REGION WILL BE DRY...AND
EXPECT THE DRY WEATHER TO CONTINUE THROUGH WEDNESDAY.

A WEAK FRONT IS FORECAST TO PUSH SOUTHEAST WEDNESDAY NIGHT.  THE
AIRMASS NEAR THIS FRONT IS EXPECTED TO BE TOO DRY TO SUPPORT ANY
PRECIPITATION...SO WILL LEAVE RAIN OUT OF THE FORECAST.

NEW TEMPERATURE GUIDANCE IS VERY SIMILAR TO THE PREVIOUS FORECAST
MAX/MINT GRIDS...AND SEE LITTLE REASON TO MAKE ANY MAJOR CHANGES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
GENERALLY FOLLOWED HPC DAYS 4-7 GUIDANCE...WITH SOME MINOR TWEAKS.

00 UTC GFS SUGGESTS PERIOD WILL BEGIN WITH A WEAK FRONT IN THE
AREA.  THIS BOUNDARY WILL EITHER DISSIPATE OR MOVE BACK NORTH LATE
THURSDAY...AS HIGH PRESSURE BUILDS BACK IN.  THE HIGH SHOULD THEN
REMAIN IN CONTROL INTO SUNDAY.

HPC GUIDANCE SHOWS SOME LOW POPS EARLY IN THE PERIOD.  HOWEVER...
STILL FEEL MOISTURE WILL BE LIMITED IN OUR AREA...SO EXPECT DRY
CONDITIONS WITH A FEW MORE CLOUDS.

HIGH TEMPERATURE GUIDANCE LOOKED REASONABLE AND WAS GENERALLY
FOLLOWED.  HOWEVER...FEEL LOW TEMPERATURE GUIDANCE WAS A LITTLE
HIGH...SO HAVE LOWERED VALUES A DEGREE OR SO.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...WITH THE EXCEPTION
OF SOME DENSE RIVER FOG IN THE CENTRAL AND EASTERN COUNTIES LATE
TONIGHT AND EARLY MONDAY MORNING.

AFTER 12Z MONDAY...VALLEY FOG STILL POSSIBLE NEAR DAWN EACH MORNING
MAY CAUSE ISOLATED IFR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...DB
NEAR TERM...DB
SHORT TERM...DB
LONG TERM...JSH
AVIATION...DB
Hazardous weather outlook, Sep 30, 2:52 AM EST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
352 AM EDT SUN SEP 30 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
352 AM EDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Boyd

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Boyd forecast zone
Reported by
Trained Spotter
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Drought, Carter

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Drought, Greenup

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Greenup forecast zone
Reported by
Trained Spotter
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Drought, Lawrence

When
October 1, 12:00 AM EST to October 31, 11:59 PM EST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 60482, 60483, 60484, 60485.